Oregon, 2024

Damaging Winds in Oregon, July 15, 2024

July 15, 2024 · NWS MFR · 2 events in 1 county or zone

An area of low pressure centered offshore of southern Oregon and far northern California sent mid-level moisture northward and created an unstable air mass, leading to the development of a severe thunderstorm with strong straight line, downdraft winds in the Rogue Valley cities of Central Point, and Eagle Point. About 7000 customers in the Rogue Valley lost power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An area of low pressure centered offshore of southern Oregon and far northern California sent mid-level moisture northward and created an unstable air mass, leading to the development of a severe thunderstorm with strong straight line, downdraft winds in the Rogue Valley cities of Central Point, and Eagle Point. About 7000 customers in the Rogue Valley lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 15, 2:04 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 15, 2:04 PM PST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
304 PM PDT Mon Jul 15 2024

.DISCUSSION...Well-heated atmosphere combined with the low off the
northern California coast has resulted in isolated thunderstorms
from western Siskiyou county extending east and northeast to Modoc
and Lake county. Gusty outflow of 50-60 mph can be expected with
any storms (Recent Montague METAR ob and Juniper Creek Raws ob)
and expect any activity to remain south and east of Medford this
afternoon and evening. Hi-res models continuing to show the
atmosphere too dry on the west side to support storms over here
even if cells migrate into the area or get initiated by an
advancing outflow boundary. Activity area-wide should die off
after 9pm.

The upper low off the coast will lift northward on Tuesday with a
short wave wrapping from SW to N-NE across the CWA. we expect to
see a 20-30 percent coverage of showers and thunderstorms develop
in advance of the wave from an area north of Medford to eastern
Douglas county and across the east side. Much of the activity
across the Cascades and west should progress north of the CWA by 5
or 6 pm while the east side activity should linger into Tuesday
evening. Not much rain expected with the activity in general -
mainly a tenth of an inch or less, but local amounts of a quarter
are possible with some training cells.

Winds are a concern for Tuesday afternoon as the low moves north
up the coast. Deep, very warm and dry layer of the atmosphere will
be unstable and model indications are that lower atmospheric
winds will be significant from the south and southwest. Should
see some afternoon gustiness from the south then from the west
over the west side here. Mainly southwesterly over the east side.
15 mph gusting to 25-30 mph looks reasonable for most areas.
Convection again should be monitored for potentiallocal strong and
gusty, possibly severe, wind gusts.

Cooler weather by 5-10 degrees will prevail Wednesday through
Friday in the wake of the low. So the Heat advisory headlines will
abate. However, the longer range solution supports the high
strengthening over the area again with the NWS Heat Risk forecasts
indicating more heat highlights possible starting again Saturday
or Sunday. Stavish

&&

.MARINE...Updated 245 PM Monday, July 15, 2024...Breezy north
winds will continue over most of the waters through tonight with
steep, choppy seas. These will gradually diminish as the thermal
trough weakens tomorrow with continued light winds and seas through
Thursday. The thermal trough will restrengthen Friday into the
weekend with possible advisory strength northerly winds and steep
seas. -Spilde/Hermansen

&&

.AVIATION...15/18Z TAFS...The marine stratus and fog along the coast
has been lifting to the beaches this morning. There will be gusty
north winds nearing 30 knots developing this afternoon at the coast.

Expect another round of isolated to scattered thunderstorms, mainly
across northern California and from the Cascades east but there are
also chances for thunderstorms into areas southwest of Medford.

Smoke from the Shelly fire in western Siskiyou County could bring
visibility reductions in the immediate vicinity of the fire with
MVFR visibility 15-25 miles away, especially to the NE (toward
Montague) as S-SW winds carry the main plume in that direction.
-CC/Hermansen

&&

.FIRE WEATHER...Issued 300 PM Sunday July 14, 2024...Thunderstorm
potential remains the focus of the forecast efforts through
Tuesday. Strong high pressure will linger over the Great Basin
region into next week and a weak low pressure will move northward
just offshore of the California coast, finally moving out of the
region Tuesday night into Wednesday.

Isolated to scattered thunderstorms have already kicked off this
afternoon, with scattered activity expected to be focused over
western Siskiyou County and the Siskiyou Mountains today. Storm
coverage will be isolated east of the Cascades, and gusty outflows
of 35-45 mph remain a concern with any thunderstorms. Storm motion
today over the Siskiyous is from south to north, so it's possible
for storms over the Siskiyous to get pushed northward into
Jackson/Josephine Counties this afternoon or evening. We're
maintaining a Red Flag Warning through 9 PM today for lightning on
dry fuels, and more details can be found at RFWMFR. High resolution
models are showing some returns moving over the region tonight, but
the chance for thunder remains fairly low overnight tonight.

For Tuesday, moisture is shifting northward and thunderstorm
activity will shift northward as well. The best chances for Tuesday
look to be along an arc from southern Lake County northwestward
across Klamath County/Crater Lake into fire weather zone 617 and
eastern Douglas County east of the I-5 corridor. We'll be in a bit
of transition pattern as drier air moves up from the south. The
trough will be taking on a negatively tilted orientation which is a
common wind maker pattern for us well. Strong gusty south winds are
expected across northern California, especially in the Shasta Valley
as well as in the Rogue Valley. These strong winds will combine with
low daytime RHs to result in near critical to critical fire weather
conditions for Tuesday afternoon.

Tuesday night into Wednesday, low pressure finally swings through
and out of our region. Given the negative tilt of the trough, it
could kick off some nocturnal storms, but it looks more like a
situation where storms develop along the Douglas/Lane County border
and then moves north out of our area. Moisture looks to be well
north and east of the region on Wednesday, so thunderstorm chances
drop out of the forecast after Wednesday afternoon and typical
summer weather conditions return. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ025>622.

     Fire Weather Watch from Tuesday afternoon through Tuesday
 evening for Ores-617-623>625.

     Heat Advisory until 8 PM PDT Tuesday for ORZ025-026.

 Red Flag Warning from 2 PM to 8 PM PDT Tuesday for Ores.

CA...Red Flag Warning until 9 PM PDT this evening for Caz080-281.

 Red Flag Warning from 2 PM to 8 PM PDT Tuesday for Caws.

PACIFIC COASTAL WATERS...Small Craft Advisory until 2 AM PDT Tuesday
     for Pzz350-356-370-376.

&&

In the hours before

Special weather statement, Jul 15, 2:46 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Medford OR
346 PM PDT Mon Jul 15 2024

ORZ026-028-152315-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
346 PM PDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of southwestern Jackson
County through 415 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kennedy Meadows, or 9 miles southwest of Ashland, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. These outflow winds could travel beyond
         the thunderstorm itself.

Locations impacted include...
South Medford, Ashland, Talent, Jacksonville, Mount Ashland Snow
Park, Britt Gardens, Kennedy Meadows, Woodrat Mountain, Grouse Gap
Snow Park, Jacksonville Woodlands Association Trails, Ruch, and
Phoenix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4205 12262 4204 12296 4231 12307 4236 12260
TIME...MOT...LOC 2245Z 172DEG 13KT 4213 12286

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHAAF
Local storm report, Jul 15, 3:01 PM PST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
401 PM PDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Gst     Mongtague Airport       41.78N 122.47W
07/15/2024  M59 MPH          Siskiyou           CA   ASOS

            ASOS reports a 59 mph wind gust as part of
            an outflow boundary via a nearby
            thunderstorm.

&&

BS
Local storm report, Jul 15, 3:02 PM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
402 PM PDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Gst     2 ESE Talent            42.23N 122.74W
07/15/2024  E40 MPH          Jackson            OR   Trained Spotter

            Spotter reported an outflow wind gust
            between 35 and 40 mph near Exit 19 on I-5
            near Ashland.

&&

BS
Special weather statement, Jul 15, 3:15 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
415 PM PDT Mon Jul 15 2024

ORZ026-028-152345-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
415 PM PDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of southeastern Jackson
and western Klamath Counties through 445 PM PDT...

At 412 PM PDT, Doppler radar was tracking a strong thunderstorm over
Howard Prairie, or 15 miles east of Ashland. This storm was nearly
stationary.

HAZARD...Outflow winds in excess of 40 mph. These outflow winds will
         spread far from the storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fish Lake Snow Park, Howard Prairie, Pederson Snow Park, Hyatt Lake
Campground, Fourmile Lake Campground, Mount Mcloughlin Trailhead,
Summit Snowpark, Fish Lake, Howard Prairie Recreation Area, and Buck
Prairie Nordic Trails. This may also impact the Salt Creek Fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Firefighters on the Salt Creek Fire should seek information from
their safety officer and incident meteorologists.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4216 12228 4217 12251 4245 12262 4245 12218
TIME...MOT...LOC 2312Z 187DEG 1KT 4221 12239

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHAAF

The radar

The Medford radar (KMAX), 37 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 15, 3:15 PM PST to 4:30 PM PST
Where
Jackson County, 1.45 mi W of Central Pt to 1.32 mi SSE of Tolo
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.378, -122.928

Report of 2 inch diameter tree branches breaking off, a large tree split in half at a Central Point city park and damaged picnic tables. Also, a home on willow springs road was destroyed when a Douglas Fir of approximately 2 feet in diameter landed on the roof. This caused a bowing and break of the roof, and upheaval of the foundation.

Thunderstorm Wind, Jackson

When
July 15, 4:15 PM PST to 4:45 PM PST
Where
Jackson County, 1.87 mi WSW of Eagle Pt to 1.01 mi NNE of Eagle Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$16,000
Reported by
Fire Department/Rescue
Coordinates
42.463, -122.835

An 18 inch diameter tree was uprooted and took down power lines on Nick Young Rd. in Eagle Point, trapping a person in a car until they could be rescued. About 20 trees were reported down, including one that demolished a fence and another couple that damaged roofs on houses. Also, 7 roads were closed and power outages occurred that lasted 6 to 9 hours. An awning was ripped from its foundation and landed on a roof. 1 inch in diameter healthy tree branches were ripped off and tents damaged and blown away at a fire camp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206574, 1206590.